Texas, 2023Drought in Texas, September 5 to 30, 2023
September 5 to 30, 2023 · NWS FWD · 1 event in 1 county or zone
Severe drought conditions expanded into Young County but showed some improvement during the middle of the month.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions expanded into Young County but showed some improvement during the middle of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 4, 4:41 PM CST, 7 hours 19 minutes earlier.
Area forecast discussion, Sep 4, 4:41 PM CST, 7 hours 19 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
541 PM CDT Mon Sep 4 2023
...New Aviation, Short Term...
.SHORT TERM... /NEW/
Update:
Earlier showers and storms across the far eastern zones have
dissipated early this evening with the departure of the upper low.
The Cu field currently in place across much of the region will
dissipate with the loss of heating, but some stratus will
approach from South Texas and the Hill Country overnight with an
increasing low level jet. The increasing low level jet will also
keep breezy conditions overnight and Tuesday.
Another hot day is expected Tuesday with highs in the upper 90s to
around 103. We will hold off on issuing a Heat Advisory with this
update since nearly all areas should remain just below criteria
and the breeze will help to keep it a bit more comfortable during
the afternoon.
The current forecast (outlined in the discussions below) is in
good shape and no major changes are needed at this time.
79
Previous Discussion:
/This Afternoon through Tuesday Night/
The slow moving upper low that brought scattered showers and
storms to the region yesterday is drifting to the northeast thanks
to a nudge from an upstream trough across the Intermountain West.
Weak ascent associated with the upper low has resulted in a few
continuing showers across our far east and northeast counties but
these will wind down into the early afternoon. More vigorous
convection is occurring across East Texas and this will continue
well into the afternoon. For the remainder of the afternoon across
our area, we'll see warming conditions with highs near 100, but
south winds will remain brisk through the day.
The aforementioned upper trough over the Western U.S. will induce
pressure falls in the Plains later today and tonight, keeping a
robust southerly flow in place through the overnight hours. Flow
at 925 mb will increase to 40 kt overnight and the boundary layer
is unlikely to decouple, meaning breezy conditions will continue.
An intrusion of moisture will likely result in a deck of stratus
spreading out of Central Texas and northward into the region. This
low level flow will veer some by early Tuesday morning, so it
remains to be seen if most of the cloud cover will spread up the
I-35 corridor or remain east of there. Either way, it'll be a warm
night with lows in the upper 70s.
Another hot day is expected Tuesday with highs between 100-105
degrees. Mixing will allow dewpoints to fall into the lower 60s
and should keep heat indices in check, but we may need to
reintroduce heat advisories to part of the area. Otherwise, low
afternoon RH and breezy conditions will again lead to an elevated
grass fire threat, especially west of I-35.
Dunn
&&
.LONG TERM... /Issued 307 PM CDT Mon Sep 4 2023/
/Wednesday through Sunday/
By Wednesday, the upper ridge will have re-established itself over
New Mexico, putting North and Central Texas on the eastern edge of
the feature and reinforcing subsidence and above normal
temperatures. The large high pressure center will hover around New
Mexico and West Texas through the end of the work week, so very hot
and dry weather will persist through Friday across the area.
Afternoon highs of 103 to 109 are expected to close out the work
week. Moisture advection will be on the rise as well, so
dewpoints will steadily climb through the week. This may
necessitate heat headlines for the area during this time frame as
heat index values climb to upwards of 105 to 110 degrees.
As the upper level pattern amplifies, northwest flow aloft will
bring a shortwave across the Southern Plains on the backside of a
broad upper trough positioned over the Great Lakes region. As the
upper ridge to our west begins to breakdown and the shortwave
moves across, low rain chances return to North and Central Texas
during the upcoming weekend, and temperatures should drop to near
normal readings in the 90s.
Schroeder
&&
.AVIATION... /NEW/
/00Z TAFs/
No major aviation weather concerns are anticipated across North
and Central Texas through the evening with visual flight rules
and a breezy south wind.
A 40 knot low level jet will develop tonight in response to
deepening low pressure across the Central High Plains. An influx
of moisture from the Gulf and some lift provided by the Balcones
Escarpment will result in some early morning stratus with MVFR
ceilings likely in Waco just before sunrise. Some of the stratus
may reach the Metroplex TAF sites around sunrise, but any
ceilings that develop should be very brief. Therefore, we will
only keep the mention scattered clouds around 2000 ft between 12Z
and 16Z at the metroplex terminals. All low clouds will lift and
scatter by midday.
A south wind will continue in the 10 to 14 knot range this evening
along with some gusts around 20 knots. Once the low level jet
develops this evening, some of the higher momentum air will work
down to the surface and result in an increase in sustained wind
speeds and even some gusts near 30 knots. Wind speeds on Tuesday
will be generally in the 12 to 16 knot range with some gusts
around 25 knots.
79
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 79 101 81 102 81 / 0 0 5 10 10
Waco 78 101 77 101 78 / 0 0 5 5 5
Paris 74 97 76 100 75 / 5 5 5 20 10
Denton 77 102 78 102 77 / 0 0 10 10 10
McKinney 77 99 78 100 77 / 0 0 5 10 10
Dallas 79 102 81 103 81 / 0 0 5 10 10
Terrell 77 100 77 101 77 / 0 0 5 10 10
Corsicana 79 101 78 101 80 / 5 5 5 5 5
Temple 77 102 76 101 76 / 5 5 5 5 5
Mineral Wells 76 104 76 104 76 / 0 5 10 10 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 4, 5:35 PM CST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
635 PM CDT Mon Sep 4 2023
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-051200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
635 PM CDT Mon Sep 4 2023
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Low storm chances are expected Tuesday and Wednesday afternoon
across portions of East Texas.
Elevated to near critical fire threat is forecast Tuesday for areas
west of the I-35 corridor due to hot, dry, and breezy conditions.
Heat index values of 105 to 108 will be possible Tuesday through
Friday across most of North and Central Texas.
Low storm chances return to North Texas by Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Young
- When
- September 5, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Young forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.177, -98.688 (the zone’s center; the record gives no point)
Severe drought conditions impacted the county but showed some improvement during the middle of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, September 5 to 9, 2023127 injured · 46 events
- Hail and Damaging Winds in Oklahoma, September 5, 20231 injured · $138,000 · 1.5 in hail · 23 events
- Hail and Damaging Winds in Oklahoma, September 5, 2023$187,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Minnesota, September 5, 2023$67,000 · 2.75 in hail · 27 events
- Flash Flood and Damaging Winds in Kentucky, September 5, 2023$50,000 · 78 kt wind · 3 events
- Heat in Texas, September 5 to 9, 202333 events
- Heat in Texas, September 5, 202321 events
- Drought in Oklahoma, September 5 to 11, 202317 events
- Heat in Louisiana, September 5, 202317 events
- Damaging Wind in Texas, September 5, 2023$20,000 · 65 kt wind · 1 event
- Heat in Oklahoma, September 5, 202315 events
- Damaging Winds in Missouri, September 5, 2023$15,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141819.